Cisplatin Linked to Hearing Loss in Testicular Cancer Patients

Chemotherapy drug may cause the loss of hearing during the treatment of testicular cancer.

A study using comprehensive audiometry measurements found an association between increasing doses of cisplatin and greater hearing loss in patients with testicular cancer.

Platinum-based cisplatin is among the most commonly-used drugs in oncology that can also have toxic effects on the inner ear. Although the drug has been used for more than 40 years, there is limited information on the effects on hearing loss.

In a study published in the Journal of Clinical Oncology, researchers found that every 100-mg/m2 increase in cumulative dose of cisplatin resulted in a 3.2 dB impairment in hearing. Hearing loss was found at most of the tested frequencies such as 4, 6, 8, 10, and 12 kHz.

“In addition to hearing loss, about 40% of patients also experienced tinnitus (ringing in the ears), which was significantly correlated with reduced hearing,” said lead researcher Lois B. Travis, MD, ScD.

Researchers also found a significant relation between high blood pressure and hearing loss, emphasizing the importance of high blood pressure control.

“We are the first to show definitively that in a significant number of the cancer survivors, they have hearing loss above-and-beyond age-related hearing loss,” said co-first study author Robert Frisina, PhD. “They were of different ages — 20s to 60s – so this was a new analysis.”

Although the study focused on testicular cancer patients, authors noted that the general conclusions were most likely applicable to patients suffering from other forms of adult-onset cancers that are typically treated with cisplatin. Study authors stressed the importance of following patients given cisplatin-based chemotherapy long-term to see to what extent the natural aging process may have on furthering hearing deficits.

Since the cisplatin-based chemotherapy is highly successful for the treatment of cancer regimens, it is unlikely there will be alternatives. Therefore, the findings should be used to help aid the ongoing research to identify genetic variants associated with cisplatin-related ototoxicity.

The ultimate goal is to use the genetic results to develop effective agents that will protect the ear during therapy.

“The results show the importance of comprehensive hearing assessments, preferably both before and after treatments,” Travis said. “Our findings suggest that health care providers should, at a minimum, annually query patients who have received cisplatin-based chemotherapy about their hearing status, consulting with audiologists as indicated. Patients should also be urged to avoid noise exposure, drugs having adverse effects on hearing, and other factors that may further damage hearing.”